[amazon_link asins=’B0027689XU,B01HI7WP0U,B00MK2D954,B003BDUBRA,B003RUNZPW,B002RL8FHU,B005LQ5Q1G,B00E1MTFCC,B001AGG02U’ template=’ProductCarousel’ store=’finmeacur-20′ marketplace=’US’ link_id=’d2645f4a-b08d-11e7-800f-233482c00cf8′]
A major new international study released Friday has found that adolescents who take acetaminophen, better known under the brand name Tylenol, have a higher risk of asthma, allergic nasal conditions and the skin disorder eczema. Those who took the common painkiller as infrequently as once a month had twice the normal risk of developing the disorders. Experts noted, however, that the study does not show that the drug causes the problems. In fact, some said, it is equally likely that the children were taking the drug because they were already suffering from asthma.
Acetaminophen is widely viewed as a very safe drug — one reason why hospitals use it routinely as a painkiller instead of aspirin or ibuprofen. The major problem associated with it is liver damage caused by overdoses. Recently, however, there has been a growing drumbeat about possible dangers from the drug. One study, for example, found that acetaminophen increased the risk of hearing loss in men. And some others have hinted that the drug is linked to asthma in newborns whose mothers used the drug during pregnancy and in young children exposed to it.
The new findings were reported in the American Journal of Respiratory and Critical Care Medicine by researchers in the International Study of Asthma and Allergies in Childhood. The team, headed by epidemiologist Richard Beasley of the Medical Research Institute in Wellington, New Zealand, gave written questionnaires to 322,959 13- and 14-year-olds in 50 countries exploring their use of acetaminophen, other drugs, and asthma symptoms. They were also shown a video containing five scenes of clinical asthma and asked whether they had experienced any symptoms similar to those shown. About 73% of the teens said they had used acetaminophen at least once in the previous year and 30% said they had used it monthly.
Taking into account maternal education, smoking, diet and siblings, the team found that those subjects who had used the drug at least once per year were 43% more likely to have asthma, while those who used it at least monthly were 2.5 times as likely to suffer from the condition. The risk of rhinoconjunctivitis (a severe nasal congestion) was 38% higher for those who used it once per year and 2.39 times as high for those who used it at least monthly. The comparable increases in risk for eczema were 31% and 99%, respectively.
Overall, the increased risk of asthma associated with acetaminophen was 41%, the authors found. That could, at least in part, explain why there has been an increase in the prevalence of asthma in the 50 years since the drug was introduced. Given the widespread use of the drug, it could also represent a large public health problem.
But — and it is a very big but — the study shows only an association, not causality. That could only be determined by a randomized clinical trial, which the authors recommend. Furthermore, the study relies on the recall of teenagers. Recall is notoriously inaccurate in adults, and it is probably worse in adolescents, clouding the results. For the time being then, you can probably continue to feel comfortable giving the drug to your children.
In a statement, McNeil Consumer Healthcare, which manufactures Tylenol, said that the drug “has over 50 years of clinical history to support its safety and effectiveness” and that no clinical trial has demonstrated that the drug causes asthma. The drug “is the preferred pain reliever for asthma sufferers,” the company said.
Source :Los Angeles Times. Aug.13th.2010